A 54-year-old male presents to the emergency department with agitation. The ED physician orders haloperidol for agitation before learning that patient is taking high-dose methadone for back pain and has a history of substance abuse and dependence. Labs are awaited. His ECG strip on telemetry is shown in the figure that follows. He converts to normal sinus rhythm after receiving 2 g of magnesium. 10 minutes later the arrhythmia shown below recurs. He is alert and talking comfortably Vitals:
What should be the next immediate step?
Correct Answer: A
The management of Torsades de Pointes begins with assessing if the patient is hemodynamically stable. Most episodes of torsades are selflimiting. However, the danger lies in those patients who go on to develop ventricular fibrillation. Synchronized cardioversion should be performed on a hemodynamically unstable patient in torsades who has a pulse (100 J monophasic, 50 J Biphasic). Pulseless torsades should be defibrillated.
This patient is hemodynamically stable. Studies have shown that levels of magnesium drop precipitously a short time after a bolus infusion. It is recommended to start an infusion soon after the bolus dose of magnesium or supplement with intermittent magnesium pushes and follow labs for magnesium levels and monitor patient for magnesium overdose effects.
A 45-year-old male with past medical history of COPD is admitted for acute hypoxemic respiratory failure secondary to influenza H1N1. He is intubated for 7 days. On hospital day 7, his P/F ratio has improved to 220 and the patient’s chest x-ray looks improved. He fails spontaneous breathing trial for two consecutive days secondary to low tidal volumes. He has poor cough reflex and was given 5 days of steroids for his acute illness.
Which electrolyte is most likely to be deficient in this patient?
Low serum phosphorus has been strongly associated with diaphragmatic weakness. Since the duration of steroid therapy was short, the probability of steroid induced myopathy is low.
A 65-year-old male nursing home resident with a history of quadriplegia is admitted to the ICU for respiratory failure. He was intubated and placed on mechanical ventilation, and tube feeds were initiated on hospital day 2. Electrolyte levels are as follows on day 3.
Besides electrolyte repletion, what should be the strategy with regard to his nutrition?
Correct Answer: B
The patient has refeeding syndrome. Studies suggest significant benefit in decreasing the rate of tube feed in patients who develop refeeding syndrome after initiation of tube feeds, correcting electrolyte disturbances and only then increasing back to a target rate after electrolytes have stabilized.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us